Tecfidera Brain Infection Results in FDA Warning Label Update

Federal drug regulators have ordered a label update for the multiple sclerosis drug Tecfidera, adding new information about a patient who died as a result of a rare brain infection, known as progressive multifocal leukoencephalopathy (PML). 

The FDA issued a drug safety communication on November 25, confirming a report from Biogen Idec last month regarding the Tecfidera PML death. It is the first confirmed case of the deadly brain infection linked to Tecfidera.

In Biogen’s report to the FDA, the drug maker noted that the patient had been taking Tecfidera for four years. They also noted that the patient had a very low number of lymphocytes, which are a type of white blood cell that help the body fight off infections.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Progressive multifocal leukoencephalopathy (PML) is a rare and often deadly brain infection that is believed to be caused when some immunosuppressant drugs disable the immune system enough for the JC virus to take hold. The JC virus then attacks brain tissue, causing cognitive brain problems, motor control and speech problems, and in many cases results in death.

The infection problems have been linked to other MS drugs, including Biogen’s Tysabri, which was recalled shortly after it was introduced in 2004 and then re-introduced in 2006 with stricter guidelines for usage due to the risk of PML.

At least 400 cases of PML brain infections have been linked to Tysabri, about a quarter of whom have died from the ailment.

Tecfidera (dimethyl fumarate) is an oral multiple sclerosis treatment approved by the FDA in March 2013. It is specifically approved for MS patients suffering relapses.

Biogen has warned that PML from Tecfidera may be more likely in patients suffering low white blood cell counts, and the patient who died of PML while taking the drug fell into that parameter, company officials said.

Even though there had been no cases, Tecfidera already carried a warning about the risk of progressive multifocal leukoencephalopathy. However, the FDA is now requiring the drug maker to provide additional information about this recent death, so that patients and doctors are aware of the risk associated with the medication.

The FDA also recommended that healthcare professionals educate patients to be on the look out for potential symptoms of a Tcfidera brain infection, which may include:

  • Progressive weakness on one side of the body
  • Sudden clumsiness
  • Vision problems
  • Changes in thinking, memory and orientation
  • Confusion and personality changes

The FDA recommends patients be taken off Tecfidera immediately at the first sign of PML and that an appropriate diagnostic evaluation be conducted.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Philips CPAP Foam Removal Attempted By Some Owners of Sleep Apnea Machines, Despite FDA Warnings
Philips CPAP Foam Removal Attempted By Some Owners of Sleep Apnea Machines, Despite FDA Warnings (Posted 3 days ago)

A number of Youtube videos are instructing consumers how to remove sound abatement foam from recalled DreamStation CPAP devices, despite warnings this could worsen the potential health risks and jeopardize potential legal actions.